Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 90, NWS Topeka, KS

June 22, 2014Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2014, 11:50 AM CDT for Brown County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 11:50 AM CDT (16:50 UTC)
Expired
Jun 22, 2014, 12:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KTOP 221650
SVRTOP
KSC013-221715-
/O.NEW.KTOP.SV.W.0090.140622T1650Z-140622T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 1215 PM CDT

* AT 1149 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HIAWATHA...POWHATTAN...HAMLIN AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 9533 3979 9533 3973 9571 3988 9576
      4001 9538 4000 9534
TIME...MOT...LOC 1651Z 253DEG 22KT 3982 9567

HAIL...1.25IN
WIND...60MPH

$$
2 follow-up statements
031 
WWUS53 KTOP 221702
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CDT SUN JUN 22 2014

KSC013-221715-
/O.CON.KTOP.SV.W.0090.000000T0000Z-140622T1715Z/
BROWN-
1202 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BROWN
COUNTY UNTIL 1215 PM CDT...

AT 1201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWATHA...
AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 9533 3979 9533 3974 9565 3991 9566
      4001 9538 4000 9534
TIME...MOT...LOC 1702Z 257DEG 18KT 3983 9560

HAIL...1.00IN
WIND...60MPH

$$
582 
WWUS53 KTOP 221716
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SUN JUN 22 2014

KSC013-221727-
/O.EXP.KTOP.SV.W.0090.000000T0000Z-140622T1715Z/
BROWN-
1216 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3997 9533 3979 9533 3974 9565 3991 9566
      4001 9538 4000 9534
TIME...MOT...LOC 1702Z 257DEG 18KT 3983 9560

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:34 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 6:34 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
634 AM CDT Sun Jun 22 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 241 AM CDT SUN JUN 22 2014

Fairly zonal mid-level flow was in place across much of the conus
with water vapor imagery showing several embedded shortwaves
developing within this flow. Early this morning a line of showers
and elevated thunderstorms developed across western Nebraska and
western Kansas where a surface trough was located. This
precipitation was further supported by an embedded shortwave that
was noted near the KS/NE border. Decent low-level moisture was
present across the eastern two-thirds of the state, so this moisture
combined with a 30-40kt low-level jet and a narrow region of
convergence helped to keep this precipitation together as it
progressed eastward into north central Kansas. This line of storms
is expected to track across far northern Kansas along the KS/NE
border this morning, but models show it weakening and becoming more
disorganized as it progresses eastward.

There should be a brief period of dry conditions across the forecast
area by mid to late morning before focus is shifted to the next
round of precipitation. Models are in fairly good agreement in
having one of the embedded shortwaves currently situated over the
central Rockies strengthen as it advances into western Kansas. This
stronger approaching shortwave should help to push the frontal
boundary that has been fairly stationary across far western Nebraska
eastward into Kansas today. While there are model differences with
this exact orientation and timing of this boundary, it should start
nosing into north central Kansas by mid to late afternoon. With the expected
mid-day break in precipitation, southerly winds should help to boost
temperatures into the upper 80s to low 90s and keep dewpoints in the
mid to upper 60s. With these conditions in place, models show
limited inhibition by early afternoon and increasing instability as
CAPE values reach upwards of 3000-4000J/kg. This environment will be
supportive of thunderstorm development as the boundary approaches
and provides the necessary forcing. Models show a line of storms
developing along the front and moving into north central Kansas by
mid to late afternoon (with possibly some isolated precipitation
developing ahead of the system during the early afternoon). This
slow-moving front will gradually track southeastward across the
forecast area tonight into Monday morning, bringing widespread
showers and thunderstorms to the region. The best potential for
severe storms with this activity will be during the afternoon and
evening hours as it moves into far northern and north central
Kansas. It's during this period that there is the least amount of
inhibition present. 0-6km bulk shear values continue to look low at
less than 30kts, but with decent instability in place and soundings
showing steep low-level lapse rates, could see some large hail and
strong winds from the stronger storms that develop. This severe
threat should diminish by late evening as the boundary tracks
southeastward through the region and storms become more elevated.
However, the combination of a slow-moving boundary, PWAT values
upwards of 1.7-1.9 inches, and the low-level jet situated parallel
to the boundary suggests that some areas may receive heavy rainfall
as storms may be training along the boundary. There is still some
uncertainty with the timing and tracking of this frontal passage and
the amount of post-frontal precipitation that will develop, but
anticipate scattered showers and thunderstorms to still be present
across much of northeast and east central Kansas by Monday morning
but may see it clearing out across portions of north central Kansas.
With these expected conditions, low temperatures should range from the
middle 60s to around 70 from west to east.

.LONG TERM...(Monday through Saturday)
Issued at 241 AM CDT SUN JUN 22 2014

The main question on Monday is how quickly the surface front and
main upper trough axis will move across the forecast area. Current
indications suggest at least lingering thunderstorms in east
central KS during the morning, but there is also some potential
for the trough axis to be slower to move east...possibly leading
to some re-invigoration of convection by early afternoon. Should
generally see a decreasing trend in precip coverage through the
day though as drier and slightly cooler air filters in.

In the wake of this system, Monday night into Tuesday should be
precip-free due to the drier airmass and no forcing for ascent. Lows
look to be in the 60s while Tuesday's high should top out in the
mid 80s with ample sunshine.

Then, from Tuesday night through the end of the week, the
forecast gets messy with numerous weak disturbances moving through
a rather weak overall upper flow pattern. Similar to the past few
days across the central Plains, any of these disturbances would be
expected to result in a convective complex. But, without any well
defined focus for ascent, forecasting the specifics in timing and
coverage is quite challenging. Can say with some confidence that a
bit of a warm-up is expected after mid week as a deeper upper
trough develops into the western CONUS. Expect to see highs
approach the lower 90s again with lows around 70. There is a model
trend toward a slightly stronger southeastern CONUS ridge nosing
up the Mississippi valley by late in the week which would also
promote warmer temperatures...and suggest a break from precip
chances for Friday. By the weekend the western trough should move
into the Plains, and may bring stronger upper wind fields and
increasing thunderstorm chances to Kansas again.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 633 AM CDT SUN JUN 22 2014

For the 12z TAFs, the showers and isolated thunderstorms over north
central Kansas should continue to weaken and diminish as they
progress eastward toward the TAF sites, so do not have any mention
of precipitation for this morning. Precipitation chances increase by
mid to late afternoon as some scattered thunderstorms are possible
ahead of an advancing front. As this boundary moves through tonight
into Monday morning, more widespread precipitation is expected so
have the mention of -TSRA through the end of the period. However,
there is still some uncertainty with the exact timing of these
precipitation chances, so future amendments will be needed. Winds
will generally be around 10kts or less out of the south today and
veering toward the west and northwest by Monday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Barjenbruch
AVIATION...Hennecke
Hazardous weather outlook, Jun 22, 5:48 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT SUN JUN 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-231100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
548 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS SHOULD DEVELOP ACROSS NORTH CENTRAL AND FAR
NORTHERN KANSAS BY MID TO LATE AFTERNOON...WITH WIDESPREAD THUNDERSTORMS
EXPECTED ACROSS THE AREA BY TONIGHT THROUGH MONDAY MORNING. A FEW
SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH MID
EVENING...PRIMARILY FOCUSED ALONG AND WEST OF A LINE FROM ABILENE
TO MARYSVILLE. THE MAIN THREATS WITH THE STRONGER STORMS WILL BE SOME
DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO
BE POSSIBLE TONIGHT INTO MONDAY... AND MAY BE HEAVY ENOUGH TO
CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODIC SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA FROM
TUESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jun 22, 10:11 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN JUN 22 2014

KSZ020-221545-
CLOUD-
1011 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLOUD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.

&&

LAT...LON 3952 9793 3949 9770 3931 9770 3931 9776
      3931 9793 3951 9794
TIME...MOT...LOC 1511Z 284DEG 19KT 3943 9803

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:11 AM CDTSpecial Weather StatementTOPCloud34 min
Jun 22, 12:17 PM CDTSpecial Weather StatementTOPBrown28 min
Jun 22, 3:21 PM CDTSpecial Weather StatementTOPOttawa24 min
Jun 22, 4:00 PM CDTSpecial Weather StatementTOPOttawa30 min
Jun 22, 4:28 PM CDTSpecial Weather StatementTOPGeary32 min
Jun 22, 4:35 PM CDTSpecial Weather StatementTOPOttawa25 min
Jun 22, 5:11 PM CDTSpecial Weather StatementTOPOttawa34 min
Jun 22, 5:14 PM CDTSpecial Weather StatementTOPGeary31 min
Jun 22, 5:27 PM CDTSpecial Weather StatementTOPBrown33 min
Jun 22, 5:56 PM CDTSpecial Weather StatementTOPRiley34 min
Jun 22, 6:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Jun 22, 6:10 PM CDTSpecial Weather StatementTOPMorris35 min
Jun 22, 6:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min
Jun 22, 6:43 PM CDTSpecial Weather StatementTOPMorris32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.